Anaphylaxis to etanercept in two children with juvenile idiopathic arthritis

Academic Article

Abstract

  • Anti-tumor necrosis factor α (TNFα) medications have revolutionized the care of children and adults with chronic arthritis. They are quick acting, highly effective, and remarkably safe, particularly in children with juvenile idiopathic arthritis (JIA). Anti-TNFα agents come in 2 basic varieties: monoclonal antibodies to TNFα (e.g., infliximab, adalimumab) and a fusion protein containing a TNF receptor (etanercept). Although hypersensitivity reactions are not uncommon with some of the TNFα antibodies (e.g., infliximab), there are only rare reports of anaphylaxis to subcutaneous injections of etanercept in adults with rheumatoid arthritis. Herein, we report 2 cases of anaphylaxis in children with JIA after etanercept injections. Although rare, pediatricians need to be aware of this potentially dangerous occurrence. Copyright © 2013 by Lippincott Williams & Wilkins.
  • Digital Object Identifier (doi)

    Author List

  • Crayne CB; Gerhold K; Cron RQ
  • Start Page

  • 129
  • End Page

  • 131
  • Volume

  • 19
  • Issue

  • 3